Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 12, NWS Chicago, IL

May 28, 2003Will County, Illinois

NWS Chicago, IL issued this tornado warning at May 28, 2003, 4:34 PM CDT for Will County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 4:34 PM CDT (21:34 UTC)
Expired
May 28, 2003, 5:00 PM CDT
In force
26 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Will County, IL

The radar

The Chicago radar (KLOT), 34 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WFUS53 KLOT 282134
TORLOT
ILC197-282200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
434 PM CDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 500 PM CDT

* AT 434 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR 4 MILES WEST OF MONEE...OR ABOUT 5 MILES SOUTH OF
  FRANKFORT...MOVING SOUTHEAST AT 25 MPH.

* THE STORM WILL BE NEAR...
  MONEE AROUND 440 PM CDT.


LAT...LON 4150 8780 4143 8791 4130 8769 4141 8758
$$

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 28, 1:53 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 28, 1:53 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
255 PM CDT TUE MAY 27 2003

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

AT NOON FRONT ALONG MS RIVER WITH LOW 60 DPS ALONG IT. AFTER INITIAL
700 DPVA ZONE MOVES THRU THE LEAD SHOWER AREA PULLING OUT OF E
ZONES. DRY AIR REALLY ATE INTO THEM.

CLEARING ALLOWING AIRMASS TO DESTABILIZE ALONG FRONT SO NEW
SCATTERED TS DEVELOPING ALONG FRONT. THIS WILL MOVE OUT OF AREA
EARLY TONIGHT. STRONGEST LIFT WAS WITH INITIAL TROF BUT 110 KT JET
DROPPING SE FROM THE DAKOTAS  PROVIDING RESIDUAL LIFT AS MODEL OMEGA
FIELDS SHOW TO FIRE THE NEW TS. STRONG SHEAR ALOFT SO ISOLATED
SEVERE CELLS POSSIBLE. SOME 1/2 HAIL REPORTS GOOD BET.

NEW SYSTEM DIVES SE OVER THE AREA DURING FRIDAY...PROBABLY A LITTLE
WEAKER THAN THE AVN WHICH IS THE WAY NCEP IS LEANING. MODELS SHOW
GOOD THERMAL RIDGE OVER AREA FRIDAY AND WITH STRONG LOW TO NORTH AND
GOOD FRONT SOME STRONG STORMS WILL BE POSSIBLE DEPENDING ON TIME OF
DAY.

NO REAL CHANGE IS LONG RANGE PATTERN OF TROF OVER E US AND
RIDGE W US. GOOD CHILL BY SATURDAY AS ETA HAS ONLY 3-4C 850 TEMPS BY
SATURDAY EVENING.

WITH TROF STILL SHOWN ALOFT OVER AREA WILL HAVE SOME CLOUDS THRU
NIGHT BEFORE NICE DAY THURSDAY.

SHOULD BE SOME GUSTY WINDS TONIGHT BEHIND FRONT WITH GOOD MIXING.
LOOKS LIKE SOME LAKE COOLING IL SHORE BUT MORE DEFINITE IN SHORE FOR
THURSDAY.

WILL MAKE LAST MINUTE ZONE DECISIONS BASED ON LATEST RADAR.

.CHI...NONE

AF

AVIATION DISCUSSION FOR 18Z TAFS...
PRE-FRONTAL SHOWERS ENDING THEIR PASSAGE ACROSS TAF AREA. COLD FRONT
REMAINS TO THE WEST WITH POSSIBILITY OF SOME PRECIP DEVELOPMENT
LINGERING UNTIL FROPA. FIRST SIGNS OF CU BUILDUP VISIBLE ON
SATELLITE AND A FEW 40 DBZ RETURNS SHOWING ON RADAR BUT ACTIVITY IS
WIDELY SCATTERED. HAVE CHOSEN TO KEEP TAFS DRY FOR NOW WITH THE
EXPECTATION THAT FROPA WILL OCCUR ABOUT/AFTER THE TIME OF BEST
HEATING AND PROB IS RELATIVELY LOW. AM CROSS SECTIONS SUGGEST MAX
UVV GOING THROUGH NORTHEAST IL ATTM FURTHER LIMITING CHANCES. SOME
COLD AIR SC EXPECT BEHIND FRONT TIL SUNSET. TIGHT GRADIENT WILL KEEP
NORTHERLY WIND SPEEDS BRISK UNTIL ABOUT 06Z.
Hazardous weather outlook, May 28, 1:00 PM CDT, 3 hours 34 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-282200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
100 PM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

CLEARING SKIES JUST AHEAD OF A COLD FRONT ALONG THE MISSISSIPPI
RIVER AT NOON HAS ALLOWED THE AIRMASS TO RAPIDLY DESTABILIZE.
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THROUGH 7 PM. A
STRONG JET STREAM COMING INTO THE AREA FROM THE NORTHWEST MAY HELP
PRODUCE SOME STORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.
ISOLATED SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, May 28, 3:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
358 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    ANTIOCH                   IL   1 INCH HAIL
05/28/03   LAKE                           REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          7 MINUTES.

0300 PM    UNKNOWN                   IL   WIND DAMAGE
05/28/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 PM    BRADLEY                   IL   .75 INCH HAIL
05/28/03   KANKAKEE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0325 PM    KANKAKEE                  IL   .88 INCH HAIL
05/28/03   KANKAKEE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0342 PM    NONE                      IL   .75 INCH HAIL
05/28/03   KENDALL                        RT 30 & RT 47.

REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0342 PM    WINFIELD                  IL   .88 INCH HAIL
05/28/03   DUPAGE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 28, 4:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
415 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    NAPERVILLE                IL   TORNADO
05/28/03   DUPAGE                         OGDEN AVE. & AURORA RD.

0358 PM    ROMEOVILLE                IL   .75 INCH HAIL
05/28/03   WILL                           REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 28, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
419 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    JOLIET                    IL   .75 INCH HAIL
05/28/03   WILL                           LARKIN RD & BLACK RD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0410 PM    LOMBARD                   IL   .75 INCH HAIL
05/28/03   DUPAGE                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0410 PM    LOMBARD                   IL   55 MPH TSTM GUST
05/28/03   DUPAGE                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 28, 4:32 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
432 PM CDT WED MAY 28 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    ELMHURST                  IL   WIND DAMAGE
05/28/03   DUPAGE                         REPORTED BY PUBLIC.

0350 PM    ELMHURST                  IL   55 MPH TSTM GUST
05/28/03   DUPAGE                         REPORTED BY PUBLIC.

0350 PM    ELMHURST                  IL   WIND DAMAGE
05/28/03   DUPAGE                         DOWNED TREE LIMBS.
                                          REPORTED BY PUBLIC.

0400 PM    BOLINGBROOK               IL   WIND DAMAGE
05/28/03   WILL                           DOWNED TREE LIMBS. .
                                          REPORTED BY PUBLIC.

0400 PM    NAPERVILLE                IL   .75 INCH HAIL
05/28/03   DUPAGE                         REPORTED BY PUBLIC.

0415 PM    JOLIET                    IL   .75 INCH HAIL
05/28/03   WILL                           REPORTED BY HAM RADIO
                                          OPERATOR.

0415 PM    SHERIDAN                  IL   WIND DAMAGE
05/28/03   LASALLE                        POWER OUTAGES  REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:42 PM CDTTornado WarningLOTKankakee18 min
May 28, 2:51 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry24 min
May 28, 3:06 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee39 min
May 28, 3:30 PM CDTSpecial Marine WarningLOT90 min
May 28, 3:30 PM CDTSpecial Marine WarningLOT90 min
May 28, 3:30 PM CDTSpecial Marine WarningLOT90 min
May 28, 3:30 PM CDTSpecial Marine WarningLOT90 min
May 28, 3:34 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane, Kendall, Will41 min
May 28, 3:45 PM CDTSevere Thunderstorm WarningLOTIroquois60 min
May 28, 3:55 PM CDTTornado WarningLOTWill20 min
May 28, 4:10 PM CDTSevere Thunderstorm WarningLOTFord, Livingston50 min
May 28, 4:20 PM CDTSevere Thunderstorm WarningLOTCook, Will40 min
May 28, 4:41 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee49 min
May 28, 5:08 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston37 min
May 28, 5:39 PM CDTTornado WarningLOTFord21 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.